Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 52, NWS Raleigh, NC

August 30, 2024Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 30, 2024, 5:15 PM EDT for Wayne County, North Carolina. It was in force for 103 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2024, 5:15 PM EDT (21:15 UTC)
Expired
Aug 30, 2024, 6:58 PM EDT
In force
103 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:15 PM EDTFLASH FLOOD5 Ene Goldsboro, NCLaw enforcement reports ongoing flooding near the intersection of US Highway 70 and Berkeley Blvd.
Aug 30, 5:30 PM EDTFLASH FLOOD4 Nne Elroy, NCLaw enforcement reported flooded roadways in the town of New Hope.
Aug 30, 6:05 PM EDTFLASH FLOOD2 Ene Goldsboro, NCLaw enforcement reported a vehicle was submerged in flood waters near the intersection of Royal Ave and N Spence Ave in Goldsboro.
Aug 30, 6:55 PM EDTFLASH FLOOD2 Nw Goldsboro, NCLaw enforcement reported flooding in the city of Goldsboro and Saulston areas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS52 KRAH 302115
FFWRAH
NCC191-310015-
/O.NEW.KRAH.FF.W.0052.240830T2115Z-240831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
515 PM EDT Fri Aug 30 2024

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Wayne County in central North Carolina...

* Until 815 PM EDT.

* At 515 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Goldsboro, Fremont, Walnut Creek, Pikeville, Eureka, Elroy, 
  Mar-Mac, Brogden and Cliffs Of The Neuse State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3556 7796 3557 7782 3543 7783 3541 7781
      3538 7780 3534 7782 3525 7783 3525 7800
      3531 7808 3536 7812 3540 7812

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

28
1 follow-up statement
584 
WGUS72 KRAH 302258
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
658 PM EDT Fri Aug 30 2024

NCC191-302308-
/O.CAN.KRAH.FF.W.0052.000000T0000Z-240831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
658 PM EDT Fri Aug 30 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WAYNE COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3556 7796 3557 7782 3543 7783 3541 7781
      3538 7780 3534 7782 3525 7783 3525 7800
      3531 7808 3536 7812 3540 7812

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:00 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 4:00 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Fri Aug 30 2024

.SYNOPSIS...
Mid and upper-level high pressure will gradually weaken over the srn
Appalachians, while a quasi-stationary front will be modulated by
outflow and weaken over NC, through Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 PM Friday...

A persistent mid-level anticyclone centered over the TN Valley and
srn Appalachians in 12Z upr air data will begin to weaken and
retreat sewd into srn GA through tonight, as a cyclone rapidly
deepens newd across Hudson Bay and a trailing synoptic trough and
height falls overspread the Great Lakes and mid MS Valley.  Weak,
generally nwly mid-level flow, and weak height falls (10-20 m) will
result across cntl NC. That light nwly flow regime may include a
slow-moving and small MCV or two from convection from swrn VA to
cntl NC this afternoon-evening.

At the surface, the backdoor segment of a synoptic front that
stretched ssewd across wrn PA, ern WV, and swrn VA was analyzed at
19Z near/across cntl NC from MWK/INT to near and modulated by
outflow at RDU, to RWI, to the nrn Pamlico Sound. The outflow-
modulated and reinforced front should drift swwd across the NC
Sandhills and wrn Piedmont through this evening.

Scattered pulse/multi-cell development should continue along the
outflow-modulated front as it moves into a strongly unstable and
uninhibited airmass ahead of it. VWP hodographs from KRAX and RAP
forecast soundings depict near zero to light nwly mean wind vectors,
which will favor nearly-stationary to very slow sewd individual cell
motions. When combined with observed PWs generally around 1.75", a
continued risk of isolated flash flooding will result, except some
scattered instances possible over urban (lower Flash Flood Guidance)
areas. Additionally, those high PWs and SPC objectively-analyzed
DCAPE of 1000-1200 J/kg will favor the development of wet
microbursts capable of isolated damaging gusts. While some weaker
convection may continue to bubble along outflow and/or the track of
lingering MCVs overnight, the marginal severe and/or flood risks
should wane after dark. Low temperatures tonight will be in the upr
60s to lwr 70s, with areas of stratus likely in the humid and rain
and nocturnally-cooled air.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 320 PM Friday...

The upper level ridge that has been influencing the Mid-Atlantic
region the past few days begins to break down over the region
Saturday and shifts offshore by Sunday morning.  At the surface, a
lee trough is anticipated to develop over the western Piedmont
Saturday but could vary on location slightly as it will depend on
any interactions of left over boundaries from tonight's expected
convection. Saturday will start off dry in the morning but isolated
showers and storms are expected to develop mid/late morning with the
best chance of development in the NW Piedmont. By early afternoon
coverage will expand to scattered vs isolated and the best chance
for storms will will across the NW Piedmont and SE Coastal Plain.
However, a storm could develop anywhere over the CWA. Rain chances
reduce to 5-10% after sunset and diminish completely overnight.
Temperatures will be in the upper 80s in cooler spots to low 90s
elsewhere.  Lows overnight will be in the low 70s. Dewpoints in the
low to mid 70s will make it fell oppressive.

&&.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 322 PM Friday...

The immediate forecast challenge in the extended is the threat of
storms and heavy rainfall Sun and Mon with an approaching cold front
from the central and southern Appalachians. Model guidance remains
in good agreement that the best chance for showers and storms will
be in the late afternoon and through the evening hours. While deep
layer shear on Sun is marginal of 20-25 kts, MLCAPE suggested in
some of the models could approach 2000 J/kg. As such, SPC has
maintained a marginal risk of damaging winds. In addition to that
severe threat, WPC has retained a marginal risk of excessive
rainfall. This will be tied to slow storm motion, long skinny CAPE,
and mean layer flow of 15-20 kts. On Mon, while the effective front
will sag south of most of the area, the actual cold front will be
across northern sections and slowly move south through the afternoon
and evening. It still appears the highest rain chances will be over
the Sandhills to central Coastal Plain, where better forcing and
instability will reside.

Rain chances lessen Tue and Wed as a dome of high pressure over the
Mid-Atlantic states brings in more stable and cooler conditions. A
wedge-like scenario sets up with high pressure to our east-northeast
with northeasterly flow, at times gusty. Temperatures during this
period will be in the upper 70s to around the lower 80s, with lows
in the upper 50s to low 60s. As we transition to the latter part of
the week, guidance is still mixed on the potential for a southern
stream shortwave to possibly favor a developing surface low tracking
to our south. There still remain some ensemble members which take
the southern stream wave closer to our area and favor isentropic
ascent atop the lingering frontal zone for showers. Other solutions
keep the wave further south and more muted and suppressed. Given the
continued uncertainty, have left PoPs in the slight chance to low
chance range (20-30 percent). Highs should remain below normal for
the latter part of the week in the upper 70s to lower 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday...

A quasi-stationary front stretching from near RWI to RDU to GSO will
provide a primary focus for slow-moving showers/storms for the next
couple of hours, with subsequent multi-cell development along rain-
cooled air (outflow) through this evening. Strong surface wind gusts
and brief flight restrictions will result beneath that convection,
while areas of IFR-MVFR stratus will develop in its wake late
tonight-Sat morning. Ceilings will lift through MVFR and/or scatter
to VFR through early Sat afternoon. Additional, widely scattered
showers/storms will be possible with afternoon heating Sat.

Outlook: Higher precip chances look warranted Sunday and Monday as a
slow moving front moves in from VA. Periods of non-VFR weather can
be expected at times through Monday. A post-frontal push of drier
air should work in from the north on Tuesday as high pressure
settles to our north on Tuesday.

&&

.CLIMATE...

Record High Minimum Temperatures:

August 30:
KGSO: 73/2005
KFAY: 75/1978

August 31:
KGSO: 73/2012

September 1:
KGSO: 74/2012
KRDU: 76/1932

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...CA
LONG TERM...Kren
AVIATION...MWS/Leins
CLIMATE...RAH
Hazardous weather outlook, Aug 30, 5:09 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
509 PM EDT Fri Aug 30 2024

NCZ038-039-073>075-083>086-088-089-312115-
Davidson-Randolph-Stanly-Montgomery-Moore-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
509 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Unseasonably hot and humid conditions will result in heat index
values in the upper 90s to near 105 through 7 PM.

Additionally, scattered thunderstorms through this evening will be
capable of producing isolated instances of damaging wind gusts and
also heavy rain and risk of flooding of low-lying and urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and storms will be possible again Sunday and Monday. The
primary threat with these storms will be periods of heavy rain and
flooding, although isolated damaging wind gusts can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021-022-078-312115-
Forsyth-Guilford-Wayne-
509 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Scattered thunderstorms through 7 PM will be capable of producing
isolated instances of damaging wind gusts and also heavy rain and
risk of flooding of low-lying and urban areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and storms will be possible again Sunday and Monday. The
primary threat with these storms will be periods of heavy rain and
flooding, although isolated damaging wind gusts can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-023>028-040>043-076-077-312115-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett-
509 PM EDT Fri Aug 30 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers and storms will be possible again Sunday and Monday. The
primary threat with these storms will be periods of heavy rain and
flooding, although isolated damaging wind gusts can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 30, 5:05 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
505 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Tstm Wnd Dmg     2 N Raleigh             35.84N 78.65W
08/30/2024                   Wake               NC   Broadcast Media

            tree down causing power outage at Brooks
            Elementary School.

&&

CA
Local storm report, Aug 30, 5:06 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
506 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Flash Flood      3 N Durham              36.03N 78.91W
08/30/2024                   Durham             NC   Law Enforcement

            Law enforcement reported flooding along
            Lorain Ave near N Duke St. Road was closed.

&&
Local storm report, Aug 30, 5:07 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
507 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     Tstm Wnd Dmg     2 N Durham              36.00N 78.91W
08/30/2024                   Durham             NC   Utility Company

            tree down on power equipment.

&&

CA
Local storm report, Aug 30, 5:08 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
508 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tstm Wnd Dmg     1 SSE Spring Hope       35.93N 78.10W
08/30/2024                   Nash               NC   Utility Company

            Trees and power lines down.

&&

np
Local storm report, Aug 30, 5:14 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Raleigh NC
514 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     5 NNW Wendell           35.84N 78.40W
08/30/2024                   Wake               NC   Utility Company

            tree down on Privette Rd.

&&

CA
Local storm report, Aug 30, 5:15 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
515 PM EDT Fri Aug 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Dmg     4 NE Wendell            35.82N 78.31W
08/30/2024                   Wake               NC   Utility Company

            tree down near E Horton St.

&&

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:29 PM EDTSpecial Weather StatementRAHOrange46 min
Aug 30, 1:36 PM EDTSpecial Weather StatementRAHDurham39 min
Aug 30, 1:42 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren48 min
Aug 30, 1:44 PM EDTSpecial Weather StatementRAHWake61 min
Aug 30, 1:47 PM EDTSevere Thunderstorm WarningRAHDurham, Wake28 min
Aug 30, 2:11 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake49 min
Aug 30, 2:17 PM EDTFlash Flood Warning Considerable damage threatRAHWake2 hr
Aug 30, 2:21 PM EDTSpecial Weather StatementRAHDurham54 min
Aug 30, 2:26 PM EDTSevere Thunderstorm WarningRAHDurham, Wake49 min
Aug 30, 2:45 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake45 min
Aug 30, 2:48 PM EDTFlash Flood Warning Considerable damage threatRAHDurham2 hr
Aug 30, 3:06 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake39 min
Aug 30, 3:11 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake19 min
Aug 30, 3:15 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Orange, Wake45 min
Aug 30, 3:30 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange86 min
Aug 30, 3:33 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange42 min
Aug 30, 3:45 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash, Vance, Wake30 min
Aug 30, 3:49 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Chatham, Orange66 min
Aug 30, 4:15 PM EDTSpecial Weather StatementRAHFranklin, Nash60 min
Aug 30, 4:17 PM EDTSpecial Weather StatementRAHChatham, Lee, Randolph58 min
Aug 30, 4:38 PM EDTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph13 min
Aug 30, 4:51 PM EDTFlash Flood Warning Considerable damage threatRAHAlamance, Davidson, Forsyth, Guilford, Randolph2 hr
Aug 30, 5:00 PM EDTSpecial Weather StatementRAHWayne, Wilson60 min
Aug 30, 5:35 PM EDTSpecial Weather StatementRAHForsyth25 min
Aug 30, 5:43 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph62 min
Aug 30, 5:58 PM EDTSpecial Weather StatementRAHHoke32 min
Aug 30, 6:35 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Montgomery, Moore, Richmond and 3 more55 min
Aug 30, 6:46 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more44 min
Aug 30, 7:08 PM EDTAreal Flood AdvisoryRAHWayne3 hr
Aug 30, 7:20 PM EDTAreal Flood AdvisoryRAHSampson3 hr
Aug 30, 7:22 PM EDTAreal Flood AdvisoryRAHAnson, Hoke, Montgomery, Moore, Richmond, Scotland and 1 more3 hr
Aug 30, 7:33 PM EDTSpecial Weather StatementRAHAnson, Scotland57 min

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.